North Dakota, 2008

Flash Flood and Hail in North Dakota, June 2, 2008

June 2, 2008 · NWS BIS · 2 events in 1 county or zone

An isolated thunderstorm produced one severe hail report and flash flooding across Bowman County on Monday, June 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated thunderstorm produced one severe hail report and flash flooding across Bowman County on Monday, June 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 2, 1:05 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 2, 1:05 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT MON JUN 2 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
ACTIVE BUT COMPLICATED PATTERN ON TAP FOR THE REMAINDER OF THE
WEEK. THE TIMES AND LOCATIONS OF THE PRECIPITATION EVENTS ARE
DIFFERENT ON EVERY MODEL. I USED THE 4KM WRF TO GET A HANDLE ON
TONIGHTS ACTIVITY. THE REMAINDER OF THE FORECAST IS A BLEND OF
MODELS AND COMPROMISE. ONE CERTAINTY IS...UNSETTLED WEATHER THIS
WEEK AS A SERIES OF UPPER LOWS AND ORBITING SHORT WAVES KEEP
WASHING UP ON OUR SHORES. DAYTIME TEMPERATURES WILL BE BELOW
NORMAL THANKS TO THE AMPLE CLOUDS AND COLD AIR ALOFT.

.LONG TERM...
THE LONG TERM PERIOD IS CHARACTERIZED BY AN ACTIVE JET STREAM ACROSS
THE NORTHERN TIER OF STATES...WITH A SERIES OF UPPER LEVEL LOWS AND
SHORTWAVES MOVING ACROSS CENTRAL NORTH AMERICA. WILL GENERALLY KEEP
A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST. HIGH
TEMPERATURES MAINLY IN THE 60S AND 70S WITH LOWS 45 TO 55.

&&

.AVIATION...
HIGH PRESSURE OVER LAKE WINNIPEG THIS AFTERNOON WILL KEEP SKIES
MAINLY CLEAR OR WITH ONLY CIRRUS OR HIGH MID CLOUDS OVER
NORTHEASTERN NORTH DAKOTA. HOWEVER...THIS HIGH IS PROGGED TO MOVE
EAST TONIGHT. MEANWHILE LOW PRESSURE IN THE LEE OF THE ROCKIES FROM
WESTERN MONTANA TO SOUTH DAKOTA AND NEBRASKA WILL BE THE FOCUS OF
SHOWERS AND THUNDERSTORM ACTIVITY. THIS LOW PRESSURE TROUGH IS
PROGGED TO MOVE EASTWARD INTO WESTERN NORTH DAKOTA TUESDAY MORNING.
EXPECT SHOWERS TO CONTINUE WITH VFR CEILINGS UNTIL AROUND
04Z-06Z...WHEN CEILINGS OVER WESTERN AND SOUTH CENTRAL NORTH DAKOTA
WILL LIKELY LOWER TO 1500-2500 FEET WITH SHOWERS AND ISOLATED
THUNDERSTORMS. TUESDAY LATE MORNING AND AFTERNOON WILL BE UNSTABLE
ENOUGH FOR THUNDERSTORM ACTIVITY AS A SURFACE LOW AND COLD FRONT
MOVE INTO CENTRAL NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RSL/JV
Hazardous weather outlook, Jun 2, 3:06 AM MST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
506 AM CDT MON JUN 2 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
506 AM CDT MON JUN 2 2008 /406 AM MDT MON JUN 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD MODERATE TO HEAVY RAIN WITH ISOLATED THUNDERSTORMS WILL
DEVELOP MONDAY AND MONDAY NIGHT ALONG AND 50 MILES EITHER SIDE OF
A LINE FROM MEDORA TO OAKES. RAINFALL ACCUMULATIONS NEAR 1.00
INCH WITH LOCALLY HIGH AMOUNTS ARE POSSIBLE THROUGH MONDAY NIGHT
IN THIS AREA. SCATTERED RAIN SHOWERS WITH ISOLATED THUNDERSTORMS
CAN BE EXPECTED ELSEWHERE ACROSS NORTH DAKOTA ON MONDAY WITH
LESSER RAINFALL ACCUMULATIONS.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN THE
BOWMAN...MOTT...HETTINGER AND MORRISTOWN AREAS MONDAY AFTERNOON
AND EVENING IF SUFFICIENT AFTERNOON HEATING DEVELOPS. LARGE
HAIL...DAMAGING WINDS...HEAVY RAIN AN ISOLATED TORNADO ARE POSSIBLE
WITH THESE STORMS SHOULD THEY DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH
SATURDAY. ALTHOUGH THERE IS UNCERTAINTY IN THE SEVERITY OF ANY
THUNDERSTORMS THAT WILL DEVELOP IN THIS PERIOD...THE ATMOSPHERIC
PATTERN POINTS TOWARDS SEVERAL ROUNDS OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED IN EXTREME SOUTHWESTERN AND SOUTH
CENTRAL NORTH DAKOTA MONDAY AFTERNOON AND EVENING.

PJA

The radar

The Bismarck radar (KBIS), 229 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Bowman

When
June 2, 3:47 PM MST to 3:49 PM MST
Where
Bowman County, Rhame
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
46.230, -103.650

Flash Flood, Bowman

When
June 2, 4:35 PM MST to 6:00 PM MST
Where
Bowman County, 0.64 mi NW of Bowman to 0.59 mi WSW of Bowman
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
46.187, -103.409

Heavy rainfall from an isolated thunderstorm produced flash flooding within the city of Bowman. Water ran through yards and some basement flooding was reported. The rain was so heavy that visibility was reduced to two city blocks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102821, 102824.